High-Dose Verapamil for Headache May Affect Heart
Study of cluster-headache patients shows high incidence of arrhythmias and bradycardia
MONDAY, Aug. 13 (HealthDay News) -- Patients who receive higher doses of verapamil for cluster headaches may be at greater risk of developing electrocardiographic abnormalities than those given lower doses, according to study findings published in the Aug. 14 issue of Neurology.
Peter Goadsby, M.D., Ph.D., of the Institute of Neurology in London, U.K., and colleagues studied 217 outpatients, including 175 men, who received an initial daily verapamil dose of 240 milligrams. The dosage was increased by 80 mg every two weeks until headache control was achieved, side effects developed, or the patient reached a maximum daily dose of 960 mg. A total of 108 patients had regular electrocardiograms.
Of these 108 patients, the researchers found that 21 (19 percent) had arrhythmias and 13 (12 percent) had first-degree heart block, one of whom needed a permanent pacemaker. They also found that 39 (36 percent) of patients had bradycardia. The mean dosage of verapamil was higher in patients with side effects in general, as well as electrocardiographic abnormalities (669 versus 584 mg).
"It is therefore prudent to ask patients about the common side effects of verapamil, which are lethargy, constipation, gum and ankle swelling, postural dizziness and chest pain, when assessing their risk for electrocardiographic side effects," the authors conclude. "This holds particularly true for patients at the higher end of the dosing spectrum."